Texas, 2006

Hail and Lightning Strikes in Texas, March 18, 2006

March 18, 2006 · NWS FWD · 8 events in 7 counties and zones

6 hail, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 18, 8:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 18, 8:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
850 AM CST SAT MAR 18 2006

.AVIATION...
HAVE UPDATED ALL METROPLEX TAFS TO SHOW INCREASING THUNDERSTORM
CHANCES AS ELEVATED CLUSTER S OF ABILENE MOVES ENE INTO THE TRACON.
EXTRAPOLATION AND TRENDS SUGGEST THAT TIMING WILL BE FROM 17-20Z
WITH 1 1/2SM +TSRA EXPECTED.  HAVE KEPT PREVIOUS TAF FORECAST
ESSENTIALLY THE SAME AFTER 20Z WITH -RA AND IFR CIGS.  TR/92

&&

.PREVIOUS AVIATION ISSUED AT 537 AM...
SHRA/TSRA EXPECTED TO INCREASE ACROSS N TEXAS THIS MORNING AS NEXT
UPPER LEVEL IMPULSE WORKS INTO THE REGION. STORMS ALREADY DEVELOPING
AND MOVING INTO OUR SW CWA. TIMING SHOULD BRING THEM TO THE I-35
CORRIDOR BETWEEN 12 AND 16Z. COULD SEE OFF AND ON STORMS ALL TAF
PERIOD...BUT DO NOT WANT TO BE THAT PESSIMISTIC...SO WILL GO WITH A
PROB GROUP LATER THIS AFTERNOON AND JUST -RA REST OF FCST. WL LIKELY
HAVE TO AMD FOR TSRA AT SOME POINT. CIGS SHOULD CONTINUE TO
LOWER...BECMG MVFR PRETTY SOON...THEN IFR 16Z-18Z. IFR CIGS AND MVFR
VSBY TO FINISH OUT TAF PERIOD. SFC WINDS LOOK TO REMAIN ERLY AROUND
12KTS.

&&

.DISCUSSION...
TONIGHTS FORECAST HAS BEEN A CHALLENGE

FIRST OF ALL...WE ARE BULLISH ON HIGH PROBABILITIES OF RAIN WITH
THIS SYSTEM. AND...THE MODELS ARE PRETTY MUCH IN THE SAME CAMP. I
HAVE NOT MENTIONED THE SEVERE THREAT IN THE ZONES...BUT WE WILL
FOLLOW SPCS OUTLOOKS FOR THREE DAYS OF SLIGHT RISK IN THE
HAZARDOUS WEATHER OUTLOOK. MOST OF THE SEVERE ACTIVITY TODAY AND
TONIGHT WILL BE A THREAT OF HAIL FROM ELEVATED STORMS...PROBABLY
MARGINALLY SEVERE HAIL. IF A STRAY ELEVATED SUPERCELL ROLLS ACROSS
THE AREA...WE COULD SEE QUARTER TO GOLF BALL SIZE HAIL. (ELEVATED
STORMS HAVE MUCH HIGHER BASES AND USUALLY DONT PROVIDE MUCH
THREAT OF WIND DAMAGE...AND/OR TORNADOES)

THE NEW ETA (06Z) IS A BIT MORE AGRESSIVE IN MOVING THE WARM FRONT
NORTHWARD SUNDAY. THIS COULD BRING A THREAT OF HAIL AND SEVERE
WINDS...ASSUMING THAT IT IS A GOOD FORECAST...BY LATE SUNDAY OR
SUNDAY NIGHT. THE HEAVY RAIN THREAT PROBABLY WILL COME AFTER SOME
ADDITIONAL RAINFALL TODAY. THE ETA OFFERS A COMBINATION OF WARM
ADVECTION LIFT AND A MODERATE INTENSITY SHORT WAVE TROUGHS
LIFT...THE LATTER ACROSS THE NORTHWEST ZONES THIS AFTERNOON.
THUS...MOST AREAS WILL SEE SOME RAINFALL. THE EXTENT OF SUNDAYS
FLASH FLOOD THREAT IS PARTIALLY PREDICATED ON HOW MUCH RAIN FALLS
TODAY AND TONIGHT. ...IT IS STILL TO EARLY TO GO WITH A FLASH
FLOOD WATCH.

MY TEMPERATURES MAY BE A BIT ON THE COOL SIDE SUNDAY...IF THE WARM
FRONT DOES PUSH MORE QUICKLY TO THE NORTH. HOWEVER...MY CURRENT
THINKING IS THAT TODAY AND TONIGHTS RAINFALL MAY RESULT IN A
HARDER BOUNDARY...ONE THAT WILL NOT BE SO INCLINED TO MOVE AS
QUICKLY TO THE NORTH.

I HAVE GONE WARMER THAN MOS MONDAY WITH THE SURFACE LOW/DRY LINE
PASSAGE ...A PROBLEM THE MODELS HAVE HAD ALL THROUGH THE WINTER AND
SPRING. FORTUNATELY...THIS DRY LINE WILL FOLLOW A HEALTHY CHUNK OF
RAINFALL...SO THAT FIRE WEATHER PROBLEMS IN NORTH TEXAS WILL
PROBABLY BE ONLY MODERATE MONDAY AFTERNOON.

THE NEXT CHANCE FOR RAIN WILL BE LATE IN THE COMING WEEK.  #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  53  52  61  51 /  90  90  90  80
WACO, TX              62  59  67  55 /  60  90  80  80
PARIS, TX             51  46  51  50 / 100 100 100  90
DENTON, TX            51  50  57  52 /  90  90  90  80
MCKINNEY, TX          53  50  55  51 /  90  90 100  80
DALLAS, TX            54  53  58  55 /  90  90  90  80
TERRELL, TX           55  48  62  50 /  90  90  90  80
CORSICANA, TX         58  55  63  55 /  70  90  90  80
TEMPLE, TX            63  61  70  57 /  50  80  70  80

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/26
Hazardous weather outlook, Mar 18, 4:14 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
414 AM CST SAT MAR 18 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
414 AM CST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...WEST OF A LINE FROM GAINESVILLE TO WAXAHACHIE TO TEMPLE.
THE MAIN THREAT WITH ANY STORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL...BUT HAIL WILL ALSO BE POSSIBLE.

MANY AREAS LIKELY WILL RECEIVE ONE TO THREE INCHES OF RAIN OVER THE
WEEKEND...WITH ISOLATED AMOUNTS NEAR 4 INCHES. THUS...FLASH FLOODING
MAY BECOME A CONCERN IN SOME AREAS.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS ON SUNDAY...AS A WARM FRONT AND THE MAIN UPPER LEVEL
LOW MOVE ACROSS THE REGION. LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS...BUT CLOUD TO
GROUND LIGHTNING WILL ALSO PRESENT A HAZARD. THUNDERSTORMS SHOULD
TAPER OFF FROM WEST TO EAST MONDAY MORNING.

WEDNESDAY NIGHT THROUGH THURSDAY WILL BE THE NEXT PERIOD WITH A
SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN PORTIONS OF
NORTH TEXAS THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Mar 18, 7:53 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
753 AM CST SAT MAR 18 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             FERRIS                  32.54N  96.66W
03/17/2006  M0.75 INCH       ELLIS              TX   LAW ENFORCEMENT

            FERRIS P.D. REPORTED PENNY SIZE HAIL IN FERRIS
Special weather statement, Mar 18, 10:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1021 AM CST SAT MAR 18 2006

TXZ130-181645-

ERATH-
1021 AM CST SAT MAR 18 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1021 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF DUBLIN...MOVING EAST AT 50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLUFF DALE...CHALK
MOUNTAIN...DUBLIN AND STEPHENVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
Special weather statement, Mar 18, 10:52 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1052 AM CST SAT MAR 18 2006

TXZ132-144-181715-

BOSQUE-SOMERVELL-
1052 AM CST SAT MAR 18 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1052 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF STEPHENVILLE...MOVING EAST
AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GLEN ROSE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

92

The radar

The Dallas/Ft Worth radar (KFWS), 79 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 lightning. Local standard time, as filed.

Lightning, Wise

When
March 18, 11:00 AM CST
Where
Wise County, Decatur
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Lightning struck an electrical box on the side of an apartment complex and started a fire inside the wall. The fire was extinguished after the sheet rock was pulled down.

Lightning, Grayson

When
March 18, 11:30 AM CST
Where
Grayson County, Denison
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Lightning struck a radio antenna and ignited a fire in the attic of a Red Cross Building. Damage was mostly confined to the attic, where the fire destroyed wiring and electricity, as well as the roof of the building. Smoke and water damage also occurred inside the building.

Hail, Bosque

When
March 18, 11:31 AM CST
Where
Bosque County, Brazos Pt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -97.617

Hail, Hill

When
March 18, 11:56 AM CST
Where
Hill County, Blum
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -97.400

Hail, Ellis

When
March 18, 12:14 PM CST
Where
Ellis County, Milford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.133, -96.950

Hail, Navarro

When
March 18, 12:35 PM CST
Where
Navarro County, 2 mi N of Barry
Measured
1.75 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.133, -96.633

Hail, Henderson

When
March 18, 1:32 PM CST
Where
Henderson County, Trinidad
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -96.100

Hail, Henderson

When
March 18, 1:32 PM CST
Where
Henderson County, Payne Springs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.283, -96.050

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498291, 5498290, 5498284, 5498285, 5498286, 5498287, 5498288, 5498289.